A Painful Clitoral Erection That Last For Days? It Happens To Some Women

If you have ever seen a commercial for Viagra or any other erectile dysfunction drug, you've probably heard the advertiser warn male users to seek medical attention if they develop an erection lasting longer than four hours. I know some of you are probably thinking that a four-hour hard-on sounds like a positive side effect, but it isn’t. An erection that won’t go away on its own is a serious medical condition known as priapism (on a side note, priapism derives its name from the Greek god Priapus, who was always depicted in paintings and sculptures as having a gigantic, permanently erect penis). Such erections are not caused by prolonged sexual stimulation; rather, they result from blood being trapped in the penis instead of circulating normally. This condition is often quite painful and, if let untreated, can be very dangerous. In fact, without proper bloodflow, blot clots can develop and the penile tissue can become damaged or even die, which can potentially result in a permanent case of erectile dysfunction. As it turns out, however, priapism isn’t a problem that is unique to men—in fact, some women have developed priapism of the clitoris.

Clitoral priapism is a similar phenomenon to penile priapism in that it results from an impaired ability of blood to flow out of the erectile chambers. The end result is that the clitoris becomes extremely engorged and swollen, and tends to be quite painful. Unlike penile priapism, though, clitoral priapism is not considered to be a medical emergency because the risk of a blood clot developing is much lower due to the way blood is supplied to that region of the body (there is more collateral circulation to the clitoris than there is to the penis, meaning there are more paths by which blood can reach the area). Although the health risks are lower for clitoral priapism compared to penile priapism, urgent treatment is still needed to reduce symptoms.

Clitoral priapism is associated with use of medications that block alpha-adrenergic receptors, which is the case with some types of antidepressants and psychotropic medications. For instance, in a recent case study published in the Journal of Sexual Medicine, a 29-year old woman developed a serious case of clitoral priapism shortly after beginning the antidepressants bupropion and trazodone [1]:

“Despite stopping the medications, she described swelling of the labia that worsened over 5 days, which was associated with throbbing pain in her clitoral region. The pain became debilitating, as she was unable to walk, sit, or stand without significant worsening in the intensity of the pain. On day 5, she presented to the emergency room for evaluation.”

The symptoms were ultimately alleviated by treatment with over-the-counter Sudafed. She received the maximum dose every 6 hours, and it took about three days for all symptoms to go away completely. Why Sudafed? Because it stimulates alpha-adrenergic receptors.

That said, there are other potential causes of clitoral priapism, including certain health conditions. Depending on the cause, different types of treatments may be more effective.

Although priapism can potentially affect both men and women, keep in mind that it is quite rare (one recent study of penile priapism put the incidence at 5.34 per 100,000 male subjects per year). The risk of priapism is definitely low, but if you ever find yourself with a painful penile or clitoral erection that lasts for hours and won’t go away, do not hesitate to seek medical attention.

Want to learn more about Sex and Psychology ? Click here for previous articles or follow the blog on Facebook (facebook.com/psychologyofsex), Twitter (@JustinLehmiller), or Reddit (reddit.com/r/psychologyofsex) to receive updates.

[1] Unger, C. A., & Walters, M. D. (2014). Female clitoral priapism: An over‐the‐counter option for management. The Journal of Sexual Medicine11(9), 2354-2356.

Image Source: iStockphoto

You Might Also Like: